ActionADE is a clinician and researcher driven software application that will allow care providers in hospitals to document patients’ adverse drug events (ADEs) and communicate patient-specific information about ADEs to the community via PharmaNet. By presenting patient-specific information about ADEs, we aim to prevent the re-dispensation of medications that previously caused harm.
The following is a case of a patient stabilized on clozapine who was dispensed ciprofloxacin from two different pharmacies.
Clozapine is a used to treat severe schizophrenia and schizoaffective disorder. While it is an effective antipsychotic, patients using clozapine have a small but significant risk of developing agranulocytosis (severe lack of white-blood cells).
Did you know that the combination of clarithromycin and colchicine can cause serious adverse events such as rhabdomyolysis, pancytopenia and even death? Even though concomitant prescribing of the two drugs prompts the highest level of drug interaction severity, “major” or “severe”, in all major pharmacy software programs, patients are still being dispensed this combination.
Guest Post: Drug-Drug Interactions - Safety Alerts as Drivers for the Pharmaceutical Opinion Program
A pilot study to reduce potential hospitalizations due to preventable drug-drug interactions
Adverse Drug Reaction reporting is a professional responsibility for pharmacists in British Columbia.
Health Canada continues to monitor the safety profile of health products once they are marketed to verify that the benefits of the products continue to outweigh the risks.The effectiveness of an adverse reaction monitoring and reporting program depends on the awareness and involvement of all healthcare providers.
Percutaneous coronary intervention (PCI) and coronary stent insertion has become commonplace and is ubiquitous in the treatment of myocardial infarction. Use of dual antiplatelet therapy or “DAPT” (ASA plus clopidogrel, ASA plus prasugrel, ASA plus ticagrelor) is critical post PCI and coronary stent insertion to prevent stent thrombosis. The incidence of early stent thrombosis ranges around 1-2% while on DAPT while late stent thrombosis ranges from 0.2-0.6%.1 While the incidence may be low, acute stent thrombosis often presents as a STEMI and is associated with mortality rates of 20-45%. While several factors influences the rates of stent thrombosis, the most common cause of acute stent thrombosis is nonadherence to DAPT.2
I recently spent 3 weeks on the psychiatric unit of the local hospital. During my stay, the psychiatrist changed my antipsychotic medication to clozapine.